Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Salt Lake City, UT

September 7, 2002Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 7, 2002, 7:49 AM MDT for Kane County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2002, 7:49 AM MDT (13:49 UTC)
Expired
Sep 7, 2002, 8:15 AM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2002-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2002-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS55 KSLC 071349
SVRSLC
UTC025-071415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
748 AM MDT SAT SEP 7 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF KANAB

* UNTIL 815 AM MDT

* AT 740 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF KANAB...MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL SOUTHERN KANE COUNTY AT 810 AM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3695 11270 3683 11254 3703 11217 3727 11244

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:10 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 4:10 AM MDT, 3 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 AM MDT SAT SEP 7 2002

.SYNOPSIS...A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL REMAIN
THE GREAT BASIN THROUGH THE WEEKEND.  DRIER AIR WILL MOVE INTO
THE STATE FROM THE NORTHWEST LATE THIS WEEKEND.

.DISCUSSION...WELL DEFINED UPPER TROUGH OVER THE WEST COAST STATES
WILL ONLY MAKE SLOW EASTWARD PROGRESS TODAY.  THIS IN TURN WILL
MAINTAIN THE RATHER MOIST SSW FLOW INTO UTAH INTO AT LEAST EARLY
SUNDAY.

INGREDIENTS APPEAR TO BE IN PLACE FOR BOTH HEAVY RAIN AND AND AT
LEAST A FEW STRONG THUNDERSTORMS DURING THE DAY.  WITH TROPICAL
MOISTURE ALREADY IN PLACE...ANY LITTLE BIT OF DYNAMIC SUPPORT
SHOULD KICK OFF CONVECTION JUST ABOUT ANYWHERE IN THE STATE.
RIGHT-REAR QUADRANT OF THE 250 MB JET PROGGED TO REMAIN OVER WRN UT
TODAY.  DIVERGENCE ALOFT THAT RESULTS FROM THIS JET LOOKS FAIRLY
IMPRESSIVE.  THE SUBTROPICAL JET NOSING INTO NRN BAJA COULD LEAD TO
A COUPLED JET OVER WRN UT LATER TODAY...RIGHT IN AN AREA OF LOW-
LEVEL CONFLUENCE OVER SW THROUGH W/CNTRL UT.  SITUATION LOOKS GOOD
FOR STRONG CONVECTION WHICH COULD TRAIN OVER PORTIONS OF SRN/CNTRL
UT DURING THE DAY.  EVEN THOUGH THE MEAN FLOW IS FAIRLY STRONG...
YESTERDAYS STORMS WERE ABLE TO PRODUCE LOCALLY VERY HEAVY RAINFALL
AMOUNTS IN VERY SHORT PERIODS OF TIME.  WILL ISSUE A FLASH FLOOD
WATCH FOR MUCH OF THE SOUTH TO COVER THIS SITUATION TODAY.

CONVECTION WILL CONTINUE OVER MOST THE STATE TONIGHT AS THE
MOISTURE TAP REMAINS OPEN.  SUNDAY ALSO LOOKS INTERESTING AS THE
TROUGH LIFTS NE THROUGH THE STATE DURING THE DAY.  A LITTLE DRIER AIR
INTRUDING INTO WRN UT COULD LIMIT CONVECTION OVER THE FAR NW ZONES...
OTHERWISE WIDESPREAD CONVECTION A GOOD BET AGAIN SUNDAY.

A RELATIVELY WEAK FLOW ALOFT TRAILING THE EJECTING TROUGH EARLY NEXT
WEEK COULD EASILY LEAVE MOISTURE BACK OVER THE ERN/CNTRL PORTIONS OF
THE STATE.  WE COULD SEE SOME DIURNAL CONVECTIVE ACTIVITY BOTH
MONDAY AND TUESDAY.

THE LATEST MRF NOW LINING UP MUCH MORE LIKE THE UKMET FOR THE MIDDLE
TO LATTER HALF OF NEXT WEEK.  BOTH MODELS NOW DRAW THE NEWLY FORMED
PACIFIC TROUGH WELL BACK NEAR 150W...LEAVING THE WRN STATES IN WEAK
FLOW MEAN RIDGE POSITION.  FORECAST TREND IN GENERAL WOULD LOOK TO BE
A BIT DRIER/WARMER....THOUGH THE EUROPEAN MODELS DO HAVE A WRINKLE
WITH A WEAK UPPER LOW DRIFTING THROUGH THE REGION.  WOULDNT BE
SURPRISED IF ISOLATED CONVECTION WOULD FORM IN THIS SITUATION...BUT
NOT LOOKING FOR ANYTHING SIGNIFICANT FOR NOW.

SLC 765  CDC 766  CONGER

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL THROUGH CENTRAL UT TODAY.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:33 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah, Wasatch42 min
Sep 6, 6:56 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 6, 7:26 PM MDTSevere Thunderstorm WarningSLCKane, Washington64 min
Sep 6, 8:17 PM MDTSevere Thunderstorm WarningSLCBox Elder43 min
Sep 6, 8:38 PM MDTFlash Flood WarningSLCWashington82 min
Sep 6, 8:43 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Sep 6, 10:30 PM MDTSevere Thunderstorm WarningSLCBox Elder30 min
Sep 7, 2:29 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.